Indiana, 2010

Damaging Winds in Indiana, July 19, 2010

July 19, 2010 · NWS LMK · 5 events in 3 counties and zones

A MCS that formed in Illinois dove southeast through the day. This complex entered southern Indiana as a broken line with numerous damaging wind reports upstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A MCS that formed in Illinois dove southeast through the day. This complex entered southern Indiana as a broken line with numerous damaging wind reports upstream. This system continued to produce widespread damaging wind gusts across southern Indiana and central Kentucky as it continued to progress in an unstable environment with 3500-4000 J/kg of CAPE. Numerous trees were toppled and power lines were downed leaving some residents without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 19, 2:06 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 2:06 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 PM EDT MON JUL 19 2010

.SHORT TERM (TONIGHT AND TUESDAY)...

LOOKS TO BE A BUSY NIGHT AS CONVECTIVE COMPLEX OVER CENTRAL ILLINOIS
IS STEAMING TOWARD THE NORTHERN CWA THIS AFTERNOON. CURRENTLY...HAVE
ARRIVAL TIME IN SOUTHERN INDIANA COUNTIES TO THE OHIO RIVER BETWEEN
7 AND 10 PM...WELL FASTER THAN MODEL SOLUTIONS SUGGEST. HAVE
INCREASED POPS TO LIKELY IN THE SOUTHERN INDIANA AND NORTHERN
KENTUCKY THIS EVENING TO ACCOUNT FOR THE COMPLEX. ONGOING STORMS
WILL BE FEEDING OFF HIGHLY UNSTABLE AIRMASS WITH MOST UNSTABLE CAPE
VALUES UP TO 4000 J/KG FROM TERRE HAUTE IN SOUTHEASTWARD TO
LOUISVILLE. CURRENT SOUNDINGS SHOW THAT INSTABILITY IS A BIT
ELEVATED...HOWEVER WATER VAPOR IMAGERY SHOWS A SHORTWAVE CURRENTLY
OVER MISSOURI AND RAPIDLY APPROACHING. THIS SHOULD HELP PROVIDE
EXTRA DYNAMIC FORCING ALONG WITH STEEPER MID LEVEL LAPSE RATES.
WOULD NOT BE SURPRISED TO SEE OUR AREA ADDED TO SPC RISK WITH NEXT
UPDATE. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL...ALONG WITH HEAVY RAINFALL AND EXCESSIVE LIGHTNING.

WILL BE A BIT MORE CONCERNED ABOUT FLOODING THREAT IN THE NORTH
TONIGHT AS WE HAVE BEEN HIT BY SCATTERED HEAVY RAIN OVER THE
WEEKEND. AREAS THAT HAVE SEEN A LOT OF RAINFALL WILL HAVE TO BE
MONITORED FOR HYDRO PROBLEMS. WILL MENTION THREAT IN HWO ALONG WITH
SEVERE THUNDERSTORM THREATS.

AFTER MIDNIGHT...EXPECT THE MAJORITY OF CONVECTION TO BE ENDING IN
OUR AREA WITH BEST ACTION TO THE NORTH OF THE AREA IN BETTER CORE OF
MID LEVEL FLOW. ALSO...WITH H5 RIDGING SLOWLY BUILDING IN FROM THE
SOUTHWEST...ACTIVITY SHOULD BE LIFTED NORTHWARD. WILL MAINTAIN
ISOLATED POPS IN THE SOUTH TO SCATTERED POPS IN THE NORTH BASED ON
UNSTABLE AIRMASS ALONE. TOMORROW SHOULD BE A MAINLY DIURNAL EVENT IN
THE NORTHERN CWA AS H5 RIDGING CONTINUES TO BUILD IN FROM THE
SOUTHWEST. WILL KEEP INHERITED FORECAST OF 20 POPS IN SOUTH AND 30
POPS IN NORTH. AS WITH THE POP GRADIENT...TEMPERATURE GRADIENT WILL
BE SIMILAR WITH LOWER 90S IN THE SOUTH AND UPPER 80S IN THE NORTH.
WILL HAVE TO CONTINUE TO BE ON THE LOOKOUT FOR UPSTREAM MCS
ACTIVITY...HOWEVER WITH RIDGE BUILDING IN STRONGER...SHOULD BE LESS
LIKELY TO GET A CONVECTIVE COMPLEX TO COME BARRELING INTO OUR AREA.

.LONG TERM (TUESDAY NIGHT - MONDAY)...

WILL ONLY MAKE SUBTLE CHANGES FOR THE LONG TERM PERIOD WITH OUR
CURRENT FCST/MODEL GUIDANCE/HPC INPUT IN SUPPORT.

FOR TUE NIGHT THRU WED NIGHT...LITTLE CHANGE IN THE UPPER LEVEL
RIDGE NOTED WITH THE CENTER OVER THE TN VLY/NRN GULF STATES. QSTNRY
BNDRY FROM CENTRAL PARTS OF IL/IN SAGS A BIT SWD INTO SRN INDIANA
WED...SO WILL CONTINUE LOW CHC POPS THRU THE PERIOD...HIEST ACRS OUR
NRN FA...CLOSEST TO THE VERY SLOW MOVG FRONT...WHERE
CONVERGENCE/MOISTURE POOLING SHUD BE GREATEST.

BEYOND THAT PERIOD...FROM THU THRU MON...SUBTLE HEIGHT RISES NOTED
THU AND FRI AS THE RIDGE STRENGTHENS A BIT. WITH THE STALLED/SLOW
MOVG FRONT OVER SRN INDIANA ON THU...WILL KEEP SCT TO ISOLD WORDING
FOR STORMS IN THE FCST AND THEN LET THE DRY PERIOD FOR THU NIGHT
THRU FRI NIGHT CONTINUE AS BNDRY TURNS NWD AS A WARM FRONT.

FOR THE REMAINDER OF THE PERIOD...THE SRN EDGE OF THE WLYS DIPS SWD
INTO OUR FA AS SUBTLE UPR LEVEL IMPULSES DROP SEWD ON INCREASING NW
FLO. ASSOCIATED COOL FRONT PROGGED TO APPOACH OUR FA SAT AND STALL
IN THE OH RIVER VCNTY SUN AND MON...TYPICAL OF COOL FRONTS THIS TIME
OF YEAR. WILL INCREASE POPS A BIT FOR THE WEEKEND AND LEAVE ISOLD
WORDING IN MON AS FRONT BASICALLY WASHES OUT.

TEMP AND COMFORT WISE...IT APPEARS LOWER TO MID 90 MAXS WILL
CONTINUE AT LEAST THRU SAT WITH THE OPPRESSIVE HUMIDITY CONTINUING.
HIGHEST TEMPS WILL BE ALONG/WEST OF INTERSTATE 65.

&&

.AVIATION (18Z TAF ISSUANCE)...

STILL EXPECT MAINLY VFR CONDITIONS THROUGH THE FORECAST PERIOD AS
SCT TO BKN STRATOCU FROM THIS MORNING HAS LIFTED WITH MIXING AND HAS
SCATTERED EARLY THIS AFTERNOON. HAVE LOW CONFIDENCE IN THUNDERSTORM
CHANCES AT THE TAF SITES...HOWEVER FEEL SDF HAS THE GREATEST SHOT AT
SEEING THUNDERSTORMS BETWEEN 6 PM AND MIDNIGHT AS CONVECTIVE COMPLEX
FROM UPSTREAM WORKS ITS WAY INTO THE REGION. WATER VAPOR IMAGERY
SHOWS A SHORTWAVE THAT WILL ARRIVE ABOUT THE SAME TIME AS THE
THUNDERSTORM COMPLEX SO EXPECT THAT STORMS COULD BE QUITE STRONG
DURING THIS TIME. HAVE INCLUDED VCTS AT SDF DURING THIS TIME FOR NOW
AND WILL REFINE FORECAST WITH TIMING AND DETAILS AS CONFIDENCE GROWS
IN THIS SCENARIO. CERTAINLY...LOW MVFR OR WORSE CONDITIONS WILL BE
POSSIBLE IF THUNDERSTORM COMPLEX MAKES IT TO THE TERMINAL THIS
EVENING. OTHERWISE...BROAD AND STEADY SOUTHWEST FLOW WILL KEEP
THINGS HOT AND MUGGY. BWG WILL HAVE A SHOT AT RESTRICTED
VISIBILITIES TONIGHT AS WELL. WINDS WILL BE A BIT STRONGER OUT OF
THE SOUTHWEST ON TUESDAY AFTERNOON...WITH SOME GUSTS AROUND 20 MPH
POSSIBLE.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........BJS
LONG TERM.........DK/11
AVIATION..........BJS
Hazardous weather outlook, Jul 19, 3:27 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
427 PM EDT MON JUL 19 2010

INZ076>079-083-084-089>092-KYZ023>025-028>035-038-039-045-202030-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SPENCER KY-
ANDERSON KY-NELSON KY-
427 PM EDT MON JUL 19 2010 /327 PM CDT MON JUL 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS...SOME OF WHICH COULD BE
SEVERE...WILL ENTER SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS
EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM
EDT/9 PM CDT THIS EVENING WITH DAMAGING WINDS BEING THE MAIN
THREAT. SMALL HAIL...HEAVY RAINFALL...AND EXCESSIVE LIGHTNING
WILL ALSO ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THURSDAY AS A SLOW SOUTHWARD MOVING FRONT REACHES SOUTHERN INDIANA
WEDNESDAY AND STALLS NEAR THE OHIO RIVER WEDNESDAY NIGHT AND
THURSDAY. THE BEST CHANCE FOR STORMS WILL BE ACROSS SOUTHERN INDIANA
AND NORTH CENTRAL KENTUCKY. THOUGH WIDESPREAD SEVERE OUTBREAKS ARE
NOT EXPECTED...ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...
ESPECIALLY ACROSS SOUTHERN INDIANA. LOCALLY HEAVY RAIN...GUSTY
WINDS...AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS.

ISOLATED TO SCATTERED STORMS ARE EXPECTED AGAIN FOR THE WEEKEND AS
ANOTHER COOL FRONT APPROACHES.

EACH DAY THIS WEEK WILL GET PROGRESSIVELY HOTTER THROUGH FRIDAY...SO
THAT BY THURSDAY AND FRIDAY...AFTERNOON HIGHS WILL BE IN THE
LOWER AND MIDDLE 90S WITH HEAT INDEX READINGS AROUND 100 DEGREES.
PLAN YOUR DAY AROUND THE HEAT...STAYING IN AIR CONDITIONING OR SHADE
AS MUCH AS POSSIBLE DURING THE HOT AND HUMID AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE THIS EVENING.

KYZ026-027-036-037-040>043-046>049-053>057-061>067-070>078-081-
082-202030-
OHIO KY-GRAYSON KY-SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-
CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
427 PM EDT MON JUL 19 2010 /327 PM CDT MON JUL 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH HEAVY
RAINFALL...GUSTY WINDS...SMALL HAIL...AND EXCESSIVE LIGHTNING
BEING THE MAIN THREATS. THERE IS POTENTIAL FOR SOME OF THE
THUNDERSTORMS TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THURSDAY AS A SLOW SOUTHWARD MOVING FRONT REACHES SOUTHERN INDIANA
WEDNESDAY AND STALLS NEAR THE OHIO RIVER WEDNESDAY NIGHT AND
THURSDAY. THE BEST CHANCE FOR STORMS WILL BE ACROSS SOUTHERN INDIANA
AND NORTH CENTRAL KENTUCKY. THOUGH WIDESPREAD SEVERE OUTBREAKS ARE
NOT EXPECTED...ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...
ESPECIALLY ACROSS SOUTHERN INDIANA. LOCALLY HEAVY RAIN...GUSTY
WINDS...AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS.

ISOLATED TO SCATTERED STORMS ARE EXPECTED AGAIN FOR THE WEEKEND AS
ANOTHER COOL FRONT APPROACHES.

EACH DAY THIS WEEK WILL GET PROGRESSIVELY HOTTER THROUGH FRIDAY...SO
THAT BY THURSDAY AND FRIDAY...AFTERNOON HIGHS WILL BE IN THE
LOWER AND MIDDLE 90S WITH HEAT INDEX READINGS AROUND 100 DEGREES.
PLAN YOUR DAY AROUND THE HEAT...STAYING IN AIR CONDITIONING OR SHADE
AS MUCH AS POSSIBLE DURING THE HOT AND HUMID AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

BJS/DK

In the hours before

Special weather statement, Jul 19, 3:37 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
437 PM EDT MON JUL 19 2010

INZ083-192115-
DUBOIS-
437 PM EDT MON JUL 19 2010

...LINE OF STRONG THUNDERSTORMS HEADING TOWARD DUBOIS COUNTY
INDIANA...

AT 435 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF STRONG TO SEVERE STORMS LOCATED ALONG THE
ILLINOIS AND INDIANA BORDER.  THESE STORMS WERE MOVING SOUTHEAST AT
40 TO 45 MPH.

BASED ON THEIR CURRENT SPEED...THESE STORMS WILL BEGIN TO IMPACT THE
NORTHWEST SECTIONS OF DUBOIS COUNTY WITHIN THE NEXT 45 MINUTES TO AN
HOUR.  FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL AND
WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8708 3851 8700 3849 8696 3850 8692
      3849 8690 3853 8685 3852 8670 3825 8669
      3824 8679 3820 8680 3820 8708 3832 8709
TIME...MOT...LOC 2034Z 305DEG 44KT 3879 8738 3821 8759

MJ

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
July 19, 4:12 PM EST
Where
Dubois County, 2.07 mi N of Ireland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -87.000

A trained spotter reported estimated wind gusts of 60 mph.

Thunderstorm Wind, Dubois

When
July 19, 4:30 PM EST
Where
Dubois County, 0.88 mi SW of Jasper
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.390, -86.940

Five trees 12 to 30 inches in diameter were snapped at the base in Jasper.

Thunderstorm Wind, Crawford

When
July 19, 5:00 PM EST
Where
Crawford County, 1.75 mi NNW of Curby
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.302, -86.396

A tree was blown down near Bogard Hollow Rd. south of English.

Thunderstorm Wind, Crawford

When
July 19, 5:20 PM EST
Where
Crawford County, 0.88 mi NW of Leavenworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.210, -86.360

A power pole was blown down on Highway 66 south of Carefree.

Thunderstorm Wind, Floyd

When
July 19, 6:06 PM EST
Where
Floyd County, 1.63 mi W of New Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.300, -85.830

A tree was blown down onto a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254317, 254316, 254319, 254318, 254321.